In Cureus, researchers presented the case report of a patient who developed extensive soft tissue swelling in the larynx and hypopharynx (angioneurotic edema) after haloperidol use.
Angioneurotic edema may be categorized as being hereditary angioedema (HAE), drug-induced, acquired, or idiopathic in nature. Drug-induced angioneurotic edema can be caused by various therapies, including antipsychotics such as haloperidol.
A 29-year-old woman presented at the emergency department expressing suicidal ideation. She was previously seen at psychiatry and was known to have a history of bipolar disorder and improper cannabis use. She was on aripiprazole but had poor medication compliance.
At the emergency department, the patient demonstrated bizarre behavior, anxiety, and signs of psychosis. She was given intramuscular injections of lorazepam (2 mg), haloperidol (5 mg), and diphenhydramine (50 mg) to calm her agitation. A physical examination and laboratory investigations were normal. Urine toxicology was negative.
Read more about HAE etiology
Between 24 and 48 hours of admission, the patient reported neck stiffness, muscle spasms, a choking sensation in her throat, difficulty speaking, and increased anxiety. A repeat physical examination revealed mild facial swelling, uvula edema, and voice hoarseness. The patient denied any medication allergies.
The patient was administered 2 mg of benztropine intramuscularly in view of possible extrapyramidal symptoms. Neurological examination did not show signs of a stroke. A head computed tomography (CT) scan revealed extensive swelling in the hypopharynx and larynx, resulting in airway obstruction.
To counter the possibility of an allergic reaction, the patient was administered 0.30 mg of intramuscular epinephrine once, as well as 125 mg of intravenous methylprednisolone once and then 60 mg every eight hours for the next 24 hours, as well as intravenous corticosteroids. This improved her symptoms. Suspecting the possibility of drug-induced angioedema, haloperidol was discontinued. Over the next 24 to 72 hours, the patient made a full recovery.
“Haloperidol, a first-generation antipsychotic, has been associated with rare cases of angioneurotic edema,” the authors of the study wrote. “The exact frequency of haloperidol-induced angioneurotic edema is not well established, but healthcare providers should be aware of this potential reaction, particularly in patients taking haloperidol.”
Johnson BO, Odenigbo K, Tcedilin D, Fouron P, Chowduary M. Extensive soft tissue swelling in the larynx and hypolarynx of a young female patient after haloperidol use: a case report on angioneurotic edema. Published online July 11, 2023. doi:10.7759/cureus.41684